FILLERS CAN CAUSE BLINDNESS | Rare Complication | KNOW YOUR INJECTOR

July 1st, 2021 | Categories: Uncategorized

Written by Dr. Jonathan Zelken

It is true. We have all heard about this rare but dreadful complication of filler injection in the face. Not just synthetic fillers: this can include fat grafting, hyaluronic acid, and hydroxyapatite. Any semisolid material that you inject into the face can potentially find its way into the arterial circulation. Although the arterial circulation is generally unidirectional- from the heart, and to the veins, it is possible to inject a material into the circulation in a way that it moves backwards. In other words, against the traffic pattern. If this happens around the eye, it is conceivable that back pressure from the arterial circulation can then force the filler forward again, and if it does that through an artery that supplies the back of your eye, well that will lead to blindness. There are strategies that we employ to reduce the risk of permanent injury to the eye and blindness, but it is unlikely that blindness can be cured completely, should this rare complication occur. Please, choose your injector wisely, particularly a board certified plastic surgeon, a seasoned nurse injector, physician assistant, or anyone who is aware of the risks and complications of filler injection. Anyone who says that this can never happen, or has not heard of it happening, should not inject your face. Plain and simple.

In this video, Dr. Zelken discusses his theory as to how this can happen. By showing a series of drawings and animations, hopefully the message can get across to patients and providers that blindness is possible and should always be considered.

6 tips to minimize the risk of blindness:

6) never apply force to the plunger of the syringe. If the filler does not move easily, you are in the wrong spot.

5) use a cannula when possible

4) always aspirate before injecting filler

3) use a small needle when possible

2) avoid injecting filler over or around known blood vessels

1) choose an injector who is aware, and afraid of this rare dreadful complication

What happens if this occurs to you?

Likely, you will feel immediate pain. You may lose vision immediately in the affected eye. A qualified practitioner will alert an ophthalmologist or neuro-ophthalmologist while drawing up 150-300 units of a product called hyaluronidase. While higher level care is being arranged, your provider will inject this material below and around your eye. The idea is simple, some of this dissolve or should diffuse around the optic nerve that allows you to see. Small blood vessels around this optic nerve will absorb some of the dissolve or and will find its way to the central retinal artery. Ideally enough of this dissolve her will effectively eliminate the injectate and restore some or all of your vision. It would be inappropriate to simply send a patient to the emergency department in this rare but possible state.

Contact Us

Get Started Schedule A Consultation

  • This field is for validation purposes and should be left unchanged.
Zelken Institute Logo Mobile
carticon0